question-icon

Does intake of Metformin and Glimepiride cause hair loss?

default
Posted on Thu, 5 May 2016
Question: I became a diabetic and have been taking medication for about 6 mth. I have been taking avapro for HBP and fennofibrate for trigliserides? Since I have been on metformin and glimepiride twice a day my hair is really falling out and my head itches. I also take a handful of supplements, muti, b complex, cal. Potassium, iron fish oil, d, magnesium and biotin for the hair loss. I looked at side effects particularly for the hair loss and can't find any. I do see where the glimepiride can cause a rash and body swelling which I now have. On both these meds (met& glim) I still can't get my sugar below 130 fasting. I'm feelin defeated.......THANKS once again the new drugs within the last 6 mths are metformin, glimepiride biotin and magnitude. I also have RLS And am trying the iron magnizium potacium for that. It doesn't seem to help however.
doctor
Answered by Dr. Saumya Mittal (54 minutes later)
Brief Answer:
Needs more information

Detailed Answer:
Hi, I am Dr Mittal. I have read your message. I think I can help you. I would need to know the exact sugars at the time if onset if medications, current sugars and the exact dose of medicines. Add a brief note about your daily diet pattern. I may be able to help u further thereafter.
Best of luck. Dr Mittal.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Saumya Mittal (36 minutes later)
Irbesartan 150per day, fenofibrate145mgs per day,tramadol100mgs per day, metformin 100 mg 2x per day, cut back to 50mg 2x per day, because of diarrhea. Added glimepiride 4 mg 2x per day. Before meds, a fasting sugar was around 200+. After meds am readings after night fast, the lowest has been 130 but usually around 170. I get poor control of trigliserides and am statin sensitive. I'm am oversight but only since menopause. Im 6' tall and weigh about 250. I just can't seem to lose. I have added a lot more protien to my diet. I eat a lot of fruit and begs. I feel like it's not so much about my diet as it is lack of movement, I just don't have the energy. I will say that that has improved some what with all the supplements. I do have better energy. I am carb sensitive and that is a real problem for me. My mother was the same way and died at age 65 from complication of chemo for lung ca.

I have also started taking glucocil which is fish and soy. Forgive me, I saw it on Dr Oz. also cinnamon. I take a lot of supplements. I have had TERRIBLE RLS for many yrs and the only thing I have found that really help is the TRAMADOL. This seem like a lot to receive such poor results.. But it's my hair lose that I just can't deal with. I understand that my genetics aren't the best but I can't be bald too. Seems shallow but that's how I feel. I see my doctor about every 3 to 4 months but felt like the hair lose issue was not taken very seriously. Thanks


What happened? I have not heard back from Dr Mittal.
doctor
Answered by Dr. Saumya Mittal (25 hours later)
Brief Answer:
My suggestions

Detailed Answer:
Hi
I am sorry for the delay.
There were some issues at my end due to which I was unable to respond before now.
I am truly sorry for the same.

I have read your response.
I have read your sugars were above 200 and now range between 130 to 170.
The weakness may be a part of the reduced sugars.
The bodies are used to the higher sugars. So reduced sugars I'm comparison causes sense of weakness.
IT may take upto 6 to 7 months for body to return to normal sense.
I do not suggest tramadol in the meantime. It will cause problems and may be causing your hair loss.
Also the protein supplements will actually make your sugars shoot up suddenly.
This will actually make your medicines ineffective.
And such spikes are never recommended in sugar control.
I think you should avoid them. If you have carbohydrate issues take a protein diet but not protein supplements.
What's more these supplements may damage your kidneys.
If you want you may look up effects of proteins on kidney disease. You may not have kidney disease , but diabetic patients are prone to them.
Avoid supplements.

I have tried to make it as simple as possible. I hope that the information contained in this message will be able to help you find the best solution for your problem. Again my apologies for the delay.

Best of luck. Dr Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Saumya Mittal

Diabetologist

Practicing since :2004

Answered : 2893 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

143 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Does intake of Metformin and Glimepiride cause hair loss?

Brief Answer: Needs more information Detailed Answer: Hi, I am Dr Mittal. I have read your message. I think I can help you. I would need to know the exact sugars at the time if onset if medications, current sugars and the exact dose of medicines. Add a brief note about your daily diet pattern. I may be able to help u further thereafter. Best of luck. Dr Mittal.